Women who take the contraceptive pill are doubling their chances of contracting glaucoma, a leading cause of blindness, a study has shown.
The risk was particularly high in those who used oral contraceptives for three years or more, with no difference between brands.
Anyone who had taken the pill for three years or longer should have their eyes tested for the condition, researchers warned.
Previous studies suggested oestrogen, an ingredient in many contraceptive pills, might be involved in the development of glaucoma.
However, the findings were disputed by the Medicines and Healthcare Products Regulatory Agency in Britain, which said the benefits of the pill ‘far outweighed’ the risks and women should continue taking it.
Glaucoma is caused by a build-up of fluid pressure in the eye, resulting in irreversible damage to the optic nerve.
About one in ten people who contracts it goes blind and there is currently no cure for those who lose their sight. The new finding, which followed a study of more than 3,400 women, drew warnings from researchers, who urged gynaecologists and eye specialists to be aware of the risk.
Prof Shan Lin, from the University of California, San Francisco, said: ‘Women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors.’
These include family history, black African ancestry, short-sightedness, raised pressure in the eye and diabetes.
But the MHRA said a link with glaucoma had not been confirmed, instead pointing to other benefits of the pill, which can help with menstrual disorders, as well as decrease the risk of developing cancer in the uterus and ovaries if taken long-term.
‘The MHRA closely monitors the safety of all medicines, including that of hormonal contraceptives, and will take any action to protect patients as necessary,’ it added.
Adapted from The Metro